Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Jan 11, 2023, 2:17 PM CST for 39 counties in Alabama. It took effect at Jan 12, 2023, 6:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2023, 2:17 PM CST (20:17 UTC)
- In effect from
- Jan 12, 2023, 6:00 AM CST
- Expired
- Jan 12, 2023, 9:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483 WWUS74 KBMX 112017 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 217 PM CST Wed Jan 11 2023 ALZ017>050-120430- /O.NEW.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa- Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene- Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 217 PM CST Wed Jan 11 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 6 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
514 WWUS74 KBMX 120433 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1033 PM CST Wed Jan 11 2023 ALZ017>050-121400- /O.CON.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa- Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene- Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1033 PM CST Wed Jan 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of Central Alabama. * WHEN...From 6 AM to 6 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
202 WWUS74 KBMX 120833 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 233 AM CST Thu Jan 12 2023 ALZ011>015-121700- /O.EXA.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/ Marion-Lamar-Fayette-Winston-Walker- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, and Jasper 233 AM CST Thu Jan 12 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Marion, Lamar, Fayette, Winston and Walker Counties. * WHEN...From 6 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ017>050-121700- /O.CON.KBMX.WI.Y.0001.230112T1200Z-230113T0000Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Pickens-Tuscaloosa- Jefferson-Shelby-St. Clair-Talladega-Clay-Randolph-Sumter-Greene- Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 233 AM CST Thu Jan 12 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Portions of central Alabama. * WHEN...From 6 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
679 WWUS74 KBMX 121205 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 605 AM CST Thu Jan 12 2023 ALZ011>015-017>050-130000- /O.CON.KBMX.WI.Y.0001.000000T0000Z-230113T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 605 AM CST Thu Jan 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph. * WHERE...All of central Alabama. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
396 WWUS74 KBMX 122327 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 527 PM CST Thu Jan 12 2023 ALZ011>015-017>050-130300- /O.EXT.KBMX.WI.Y.0001.000000T0000Z-230113T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 527 PM CST Thu Jan 12 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Westerly winds 10 to 20 mph with gusts 35 to 40 mph. * WHERE...All of central Alabama. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 11, 2:08 PM CST, 9 minutes earlier.
Area forecast discussion, Jan 11, 2:08 PM CST, 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 208 PM CST Wed Jan 11 2023 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 155 PM CST WED JAN 11 2023 Strong to severe storms remain possible Thursday. Central Alabama is quickly transitioning into a more moist and unstable atmosphere this afternoon. Southerly to southwesterly flow at the surface has advected moisture from west to east, where dewpoints in the 60s are now being observed across western and southwestern Alabama. That moisture will only increase as we go through the rest of the day and overnight hours tonight. Low stratus clouds continue to persist across the northern half of Central Alabama this afternoon thanks to continued isentropic lift. Visible satellite is showing some mixing ongoing across the U.S.80/I-85 corridors, and we're still expecting the warmest temperatures into the low and mid 70s for those locations. Across the north, highs will be trickier based on where the clouds happen to mix out. Current observations are getting close to 70 degrees in Mississippi while Haleyville is reporting 58. Warm air advection will continue despite the amount of cloud cover and we should warm into at least the low to mid 60s in the north and northeastern counties. All eyes will then turn to the rapidly approaching storm system Thursday morning that will move across Central Alabama through Thursday evening. The previous forecast remains pretty much in tact in terms of the overall severe threat as the cold front moves across the area. Strong southwesterly gradient winds remain in the forecast as the surface low deepens over the Ohio River Valley Thursday Morning. A Wind Advisory will be needed across most of Central Alabama as guidance continues to indicate that we'll see wind gusts up to 40mph through much of the day. Timing remains fairly similar in terms of when the front first arrives across northwest counties, but have adjusted a tad earlier for storms to move into Marion County as early as 7am and as early as 10am for the Birmingham Metro. We decided to add in the threat for large hail into the forecast along with damaging winds and isolated tornadoes due to the fact that 500mb temperatures are very cold aloft on the order of -15 to -18C. If we're able to get enough forcing along and just out ahead of the front, we may be able to overcome the limited amount of instability at least early on in the event. With steep lapse rates aloft, hail will definitely be in the cards if stronger updrafts develop. We'll have to watch these storms closely across the north and northwest as they develop Thursday morning, as the available dynamics suggest there's a chance they could overachieve in terms of strength. We'll likely be dealing with a QLCS as the front continues moving to the southeast later into the afternoon. All types of severe weather will remain possible as the line moves into the east and southeast counties between 1pm and 6pm. As the parent low quickly ejects off to the northeast over Ohio, low-level winds will become parallel to the upper flow, which should limit the overall tornado threat with time. However, we'll have to watch for those isolated spin-ups very closely throughout the entire event. The good news in terms of rainfall for this event is that due to the progressive nature of the front we shouldn't have a flood threat to deal with. Heavier amounts up to one inch are possible with a few higher amounts, but generally under one inch of rain can be expected with this event. 56/GDG && .LONG TERM... (Thursday night through next Tuesday) Issued at 207 PM CST WED JAN 11 2023 Guidance seems to be trending toward a bit more wraparound low-level moisture late Thursday night into Friday. Have trended highs downward with a good shot of cold air advection and expected cloudcover. There could also be some drizzle and flurries, and have added in a mention for some of the far northern counties. Otherwise, no significant changes to the long term forecast as the active progressive pattern continues next week. 32/Davis Previous long-term discussion: (Thursday through Tuesday) Issued at 344 AM CST WED JAN 11 2023 Friday through Tuesday. Central Alabama will absolutely feel the effects of the cold front by Friday. Much colder and drier air moves in Friday morning, setting the stage for the high temperature for the day likely being set at midnight Thursday night. Temperatures will generally be falling through the day, making a sharp contrast to the highs expected today and tomorrow. Low temperatures Friday night into Saturday morning will drop to the mid 20s across the northern counties and around 30 in the south. This colder and drier air will persist through the weekend, but will become slightly more moderated by Sunday afternoon. A warming trend is expected Monday into Tuesday as our next weather system approaches the region. The evolution of the system still remains uncertain, but the overall timing seems to be getting better agreement in the model guidance for now, so rain chances will likely be the highest sometime Monday night through Tuesday morning. Ensemble guidance keeps the thunderstorms probabilities low for now, so I have kept the forecast as rain showers at this time. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1209 PM CST WED JAN 11 2023 IFR to MVFR status continues across a majority of terminals as of midday. Ceilings should very slowly rise through the afternoon into MVFR to VFR category temporarily, but then lower once again into the evening and overnight hours tonight. Surface winds out of the south-southwest will begin to increase over 10 knots with gusts up to 20 knots possible this afternoon, especially for southern sites at MGM and TOI. IFR stratus will remain likely overnight tonight areawide before surface winds ramp up between 12z and 15z Thursday morning. Sustained winds of 10 to 15 knots with gusts possibly as high as 30 knots from the southwest will be likely through the planning period. SHRA and TSRA will also move into the area, affecting TCL first as a cold front quickly moves across the area. TEMPO or prevailing TSRA will likely need to be added into subsequent forecasts through 00z Thursday evening as confidence in timing increases. 56/GDG && .FIRE WEATHER... A line of strong to severe showers and storms will move through tomorrow, with breezy winds outside of any thunderstorms as well. Colder and drier air moves in for Friday with afternoon RH values in the 45 to 55 percent range and northwesterly 20ft winds around 10 to 12 mph. Afternoon RH values will be in the 30 to 40 percent range over the weekend with lighter winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 66 36 41 / 20 90 10 10 Anniston 60 67 38 43 / 10 90 10 10 Birmingham 61 67 38 43 / 20 90 10 10 Tuscaloosa 61 69 38 46 / 20 90 10 10 Calera 61 67 39 44 / 20 90 10 10 Auburn 59 70 40 46 / 10 90 20 0 Montgomery 61 73 41 48 / 10 90 10 0 Troy 61 74 42 48 / 10 90 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56 LONG TERM....32/25 AVIATION...56
Hazardous weather outlook, Jan 11, 3:54 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 354 AM CST Wed Jan 11 2023 ALZ011>015-017>050-121300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 354 AM CST Wed Jan 11 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms are possible on Thursday generally from 9 am through 7 pm as a cold front moves through the area. The main concern will be damaging winds, though a tornado or two cannot be ruled out. Strong gusty winds are expected for much of the day across Central Alabama well in advance of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Thursday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.